Alert archive / Montana / Flash Flood Warnings in 2005

Flash Flood Warning 13, NWS Glasgow, MT

June 28, 2005Phillips County, Valley County, Montana

NWS Glasgow, MT issued this flash flood warning at Jun 28, 2005, 9:31 PM MDT for Phillips County, Valley County, Montana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 9:31 PM MDT (03:31 UTC)
Expired
Jun 29, 2005, 12:30 AM MDT
In force
3 hr
Issued by
NWS Glasgow, MT
Area
Counties, with a storm outline in the text

Counties Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 55 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 10:30 PM MDTFLASH FLOOD4 Ssw Saco, MTTIME ESTIMATED
Jun 28, 11:00 PM MDTFLASH FLOOD9 S Saco, MTVERY HEAVY RAIN FELL IN THE LARB CREEK BASIN. ONE SPOTTER MEASURED 2.3 INCHES OF RAIN. WATER WAS OVER LARB CREEK ROAD WHERE 4TH CREEK FLOWS INTO LARB CREEK. AT LEAST ONE CULVERT WAS WASHED OUT. THIS FLOOD AREA COVERS BOTH PHILLIPS AND VALLEY COUNTY AS THE CREE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1086 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGGW 290332
FFWGGW
MTC071-105-290630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
931 PM MDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN VALLEY COUNTY IN NORTHEAST MONTANA.
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA.

* UNTIL 1230 AM MDT

* AT 931 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER 
  MAINLY RURAL AREAS PHILLIPS AND VALLEY COUNTIES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4811 10769 4798 10702 4873 10686 4867 10746

$$

88

WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 8:47 PM MDT, 44 minutes earlier.

Area forecast discussion, Jun 28, 8:47 PM MDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
847 PM MDT TUE JUN 28 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
QUICK UPDATE TO PRODUCTS TO EXPIRE TORNADO WATCH AND ADD SEVERE
THUNDERSTORM WATCH FOR ALL BUT PETROLEUM COUNTY UNTIL 300 AM MDT.
ALSO EXTENDED FLASH FLOOD WATCH UNTIL 600AM FOR ALL BUT PHILLIPS AND
PETROLEUM COUNTIES WITH HEAVY RAIN THREAT CONTINUING WELL INTO THE
NIGHT. UPDATED POPS AND WEATHER TO REFLECT LATEST WATCHES...
OTHERWISE LEFT THINGS AS IS. JJZ

.LONG TERM...THURSDAY THROUGH TUESDAY...
NO CHANGES TO THE EXTENDED FORECAST TODAY. EVERYTHING LOOKING RIGHT
ON TRACK. LATEST GFS HINTING THAT A RIDGE TO PERHAPS WORK IN BY THE
END OF THE PERIOD FOR DRIER AND WARMER FORECAST...BUT NOT ENOUGH TO
SUPPORT A CHANGE TO GOING GRIDS FOR NOW. JAZ

...PREVIOUS DISCUSSION...
MODELS ARE IN AGREEMENT IN THE EARLY PART OF THE EXTENDED. THEY DO
DEVELOP TIMING DIFFERENCES WITH AN UPPER TROUGH EXPECTED TO MOVE
ACROSS MONTANA OVER THE WEEKEND WITH THE GFS AND DGEX FASTER THAN
THE ECMWF. SHORTWAVE RIDGE MOVES THROUGH EASTERN MONTANA THU NIGHT
AND FRIDAY MORNING. THEN...SOUTHWEST FLOW ALOFT DEVELOPS ON FRIDAY
AHEAD OF THE UPPER TROUGH. WITH FREQUENT SHORTWAVES EXPECTED AHEAD
OF AND DURING THE PASSAGE OF THE UPPER TROUGH...WILL BROADBRUSH A
SLIGHT CHANCE OF THUNDERSTORMS THROUGH MOST OF THE WEEKEND.
GFS/DGEX/CANADIAN BRING THE UPPER TROUGH THROUGH MONTANA ON SUNDAY
AND RETURN TO SOUTHWEST ALOFT FOR MONDAY AND TUESDAY WHILE THE ECMWF
WAITS UNTIL MONDAY TO BRING THE UPPER TROUGH ACROSS THE STATE.
EITHER WAY...THE WEATHER LOOKS UNSETTLED. WILL MAINTAIN A SLIGHT
CHANCE OF THUNDERSTORMS FOR NOW.

&&

.AVIATION...WITH ON AND OFF SHOWERS AND THUNDERSTORMS EXPECTED INTO
WEDNESDAY...WILL SEE A WIDE RANGE OF CEILINGS AND VISIBILITIES AT
THE TAF SITES. CONDITIONS WILL BE GENERALLY VFR WHEN THERE IS NO
PRECIPITATION AND FALL TO AS LOW AS IFR WHEN A SHOWER OR
THUNDERSTORM PASSES. ERRATIC AND GUSTY WINDS ARE POSSIBLE WITH ANY
STORMS THAT PASS OVER A TAF SITE TODAY AND TONIGHT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH UNTIL 600AM MDT FOR MTZ017>020-022>027-061-062.

FLASH FLOOD WATCH UNTIL MIDNIGHT TONIGHT FOR MTZ016-021-059-060.

SEVERE THUNDERSTORM WATCH UNTIL 300 AM MDT FOR
MTZ017>027-058-061-062.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 28, 8:35 PM MDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
835 PM MDT TUE JUN 28 2005

MTZ017>020-022>027-061-062-291200-
CENTRAL AND SOUTHERN VALLEY-DANIELS-SHERIDAN-WESTERN ROOSEVELT-
GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN VALLEY-
EASTERN ROOSEVELT-
835 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 AM MDT. REFER
TO GTFWCNGGW OR WWUS65 FOR MORE INFORMATION.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 600 AM MDT WEDNESDAY. REFER
TO WGUS65 KGGW OR GTFFFAGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016-059-060-291200-
CENTRAL AND SOUTHEAST PHILLIPS-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-
835 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 AM MDT. REFER
TO GTFWCNGGW OR WWUS65 FOR MORE INFORMATION.

A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1200 AM MDT WEDNESDAY. REFER
TO WGUS65 KGGW OR GTFFFAGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-291200-
PETROLEUM-
835 PM MDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT UNTIL 1200 AM MDT WEDNESDAY. REFER
TO WGUS65 KGGW OR GTFFFAGGW FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JJZ

In the hours before

Local storm report, Jun 28, 8:04 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
804 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     4 NNE VAN NORMAN        47.41N 106.37W
06/28/2005                   GARFIELD           MT   TRAINED SPOTTER

            50-60FT TALL COTTONWOOD TREES DOWNED.

&&

VALONE
Local storm report, Jun 28, 8:22 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
822 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     JORDAN                  47.32N 106.91W
06/28/2005                   GARFIELD           MT   LAW ENFORCEMENT

            A HOUSE TRAILER BLEW OVER IN THE TOWN OF JORDAN.

0745 PM     FLASH FLOOD      10 W JORDAN             47.32N 107.12W
06/28/2005                   GARFIELD           MT   EMERGENCY MNGR

            WATER FLOWING OVER COUNTY ROAD 245.

&&

BOGEL
Special weather statement, Jun 28, 8:28 PM MDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
828 PM MDT TUE JUN 28 2005

MTZ016>020-022>027-059>062-290900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-GARFIELD-MCCONE-RICHLAND-
DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-SOUTHWEST PHILLIPS-
NORTHERN VALLEY-EASTERN ROOSEVELT-
INCLUDING THE CITIES OF...MALTA...SACO...GLASGOW...FORT PECK...
HINSDALE...FRAZER...SCOBEY...PLENTYWOOD...MEDICINE LAKE...
WOLF POINT...POPLAR...JORDAN...CIRCLE...SIDNEY...FAIRVIEW...
GLENDIVE...RICHEY...TERRY...WIBAUX...WHITEWATER...ZORTMAN...
OPHEIM...CULBERTSON
828 PM MDT TUE JUN 28 2005

...TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE...

THE TORNADO WATCH IN EFFECT UNTIL 800 PM MDT HAS BEEN ALLOWED TO
EXPIRE. A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT UNTIL 300 AM
MDT.

MTZ021-290900-
PETROLEUM-
INCLUDING THE CITY OF...WINNETT
828 PM MDT TUE JUN 28 2005

...TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE...

THE TORNADO WATCH IN EFFECT UNTIL 800 PM MDT HAS BEEN ALLOWED TO
EXPIRE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT
THEY ARE NOT EXPECTED TO BECOME SEVERE.

JJZ
Local storm report, Jun 28, 8:40 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
840 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     12 SW TERRY             46.67N 105.49W
06/28/2005  60 MPH           PRAIRIE            MT   EMERGENCY MNGR

            50-60 MPH ESTIMATED WIND GUST.

&&

BOGEL
Local storm report, Jun 28, 8:49 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
849 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             5 W TERRY               46.79N 105.42W
06/28/2005  0.88 INCH        PRAIRIE            MT   TRAINED SPOTTER

&&

BOGEL
Local storm report, Jun 28, 9:20 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
920 PM MDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     15 W CIRCLE             47.42N 105.92W
06/28/2005  60 MPH           MCCONE             MT   PUBLIC

            50 TO 60 MPH ESTIMATED WIND GUST.

&&

BOGEL

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:11 PM MDTSevere Thunderstorm WarningGGWGarfield, Phillips64 min
Jun 28, 6:36 PM MDTFlash Flood WarningGGWPhillips3 hr
Jun 28, 6:46 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone59 min
Jun 28, 6:47 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley21 min
Jun 28, 6:58 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley62 min
Jun 28, 7:39 PM MDTFlash Flood WarningGGWGarfield6 hr
Jun 28, 7:42 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Prairie, Valley63 min
Jun 28, 8:22 PM MDTSevere Thunderstorm WarningGGWPrairie53 min
Jun 28, 8:29 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Roosevelt, Valley61 min
Jun 28, 8:56 PM MDTSevere Thunderstorm WarningGGWPhillips, Valley33 min
Jun 28, 8:59 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Roosevelt, Valley61 min
Jun 28, 9:15 PM MDTSevere Thunderstorm WarningGGWDawson, Prairie, Wibaux46 min
Jun 28, 9:40 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux65 min
Jun 28, 9:50 PM MDTFlash Flood WarningGGWGarfield, McCone, Valley3 hr
Jun 28, 10:09 PM MDTFlash Flood WarningGGWDawson, Wibaux3 hr
Jun 28, 10:37 PM MDTFlash Flood WarningGGWDaniels, Garfield, McCone, Phillips, Valley3 hr

Nearby

Flash Flood Warnings in Montana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.